49. Hypoglycemia

Last updated on May 16, 2019 at 14:56

General

Hypoglycaemia is defined as a serum glucose level below 3.5 mmol/L. It most frequently occurs in diabetics in association with taking too much insulin or other glucose-lowering drugs. It may also occur in chronic alcoholics, beta-blockers and insulinomas. It’s most characteristic for type 1 diabetics.

Alcoholics are usually in a fasting state, causing them to have low levels of glycogen in their liver. Also, alcohol inhibits gluconeogenesis. Both these factors contribute to the incidence of hypoglycaemia in this population.

As the blood sugar decreases toward 3.5 mmol/L will glucose be mobilized from the liver by glycogenolysis and to a lesser extent gluconeogenesis. This is controlled by adrenergic hormones like epinephrine and norepinephrine. In other words will hypoglycaemia increase the adrenergic activity by increased the levels of adrenergic hormones. Beta-blockers block this adrenergic hormone-mediated increase in glucose levels.

Symptoms

The symptoms of hypoglycaemia can be divided into two groups: those that occur due to increased adrenergic activity and those that occur due to decreased glucose supply to the brain:

  • Adrenergic symptoms – appear around 3.0 mmol/L
    • Sweating
    • Tachycardia
    • Palpitation
    • Aggressiveness
    • Hunger
  • Neuroglycopaenic symptoms – appear around 2.8 mmol/L
    • Headache
    • Weakness
    • Dizziness
    • Confusion
    • Convulsions
    • Coma

Death may occur in severe cases.

Beta-blockers may mask the adrenergic symptoms of hypoglycaemia.

Types of hypoglycaemia

Postprandial (or reactive) hypoglycaemia refers to any hypoglycaemia that occurs after food intake. It may occur due to:

  • Dumping syndrome
  • Inborn errors of metabolism, like fructose intolerance

Late dumping syndrome involves a rapid emptying of carbohydrates into the intestine, which triggers a massive insulin response. This insulin response may cause postprandial hypoglycaemia.

Fasting hypoglycaemia is any hypoglycaemia that occurs unrelated to food intake. It may occur due to:

  • Increased glucose usage
    • Exercise (in type 1 diabetics)
    • Insulinoma
    • Overdose of insulin or antidiabetics
  • Decreased glucose production
    • End-stage of starvation
    • Premature babies – they don’t have sufficient glycogen stores
    • Acute liver failure
    • Adrenal, pituitary, glucagon insufficiency
    • Alcohol intoxication

See also below.

Hypoglycaemia in diabetes

Hypoglycaemic episodes are common in type 1 diabetics; they suffer an average of two episodes of symptomatic hypoglycaemia every week. This is mostly due to how these patients must closely match their insulin dose to their activity level and eating habits, which can be very hard to get just right. Here are some factors which may contribute to hypoglycaemic episodes in type 1 diabetics:

  • Taking too much insulin
  • Consuming too little glucose (like if they forget to eat)
  • Exercising – which increases glucose utilization
  • Alcohol ingestion – which decreases endogenous glucose production

Hypoglycaemia unawareness refers to the lack of hypoglycaemic symptoms due to diabetic neuropathy. This increases the risk for fatal consequences.

Hypoglycaemia doesn’t typically develop in type 2 diabetics. These patients have insulin resistance, so insulin’s effects are already limited. It only occurs in severe insulin overdose.

Hypoglycaemic coma

Coma may develop in hypoglycaemia, especially if the decline in glucose levels is sudden and rapid. If the glucose level declines slowly coma may not develop even at very low glucose levels.

Coma develops in hypoglycaemia as the brain doesn’t receive enough glucose, causing energy deficiency. This also leads to oedema as the energy deficiency inhibits the membrane transport that normally prevents it.

Treatment

The treatment is obviously by giving glucose and fixing the underlying problem.

Fun fact: If an unconscious person is discovered and there is no past medical history glucose should always be administered. It is possible that the person has HHS-coma, DKA coma or hypoglycaemic coma. If the coma is due to hypoglycaemia will glucose infusion instantly improve symptoms. If the coma is due to hyperglycaemia will the glucose infusion not worsen the symptoms significantly. There is therefore nothing to lose and everything to gain by administering glucose.


Previous page:
48. Pathobiochemistry of the late complications of diabetes mellitus

Next page:
50. Hypo-, hyper- and dys-proteinemia

Leave a Reply

Only the "Comment" field must be filled in. It is not compulsory to fill out your name; you can remain anonymous. Do not fill out e-mail or website; if you do, your comment will not be published.